Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2003, 4:40 PM EDT for Halifax County, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 4:40 PM EDT (20:40 UTC)
- Expired
- May 31, 2003, 5:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 312040
SVRRNK
VAC083-312145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 545 PM EDT.
* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF NATHALIE...MOVING EAST AT
40 MPH.
* SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE
NATHALIE...
HALIFAX...
CLOVER...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLF BALLS AND WINDS UP TO 70 MILES AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3668 7874 3678 7914 3705 7908 3696 7876
3679 7871
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 31, 3:30 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 330 PM EDT SAT MAY 31 2003 VERY DYNAMIC SYSTEM COMING THRU ATTM WITH RAPID PUNCH OF DRY STABLE AIR EXPECTED LATE THIS AFTN AND EARLY THIS EVENING FROM WEST TO EAST ACROSS THE FA. SFC LOW WILL DEEPEN OFF THE COAST TNGT WITH STRONG PRES RISES OVER THE FA. AS A RESULT WINDS WILL BE RATHER STRONG OVRNGT WITH ADVISORY WINDS ACROSS THE HIGHER ELEVATIONS OF THE SW. STRONG SUBSIDENCE ALOFT/SFC HIGH WILL BUILD INTO THE AREA MONDAY WITH A RARE VERY DRY DAY. THEN MODELS COMING TOGETHER ON RETURN OF WARM FRONT MONDAY NIGHT AND SFC WAVE TRACKING EAST ALONG THE FRONT INTO TUESDAY. GFS AND CANADIAN MODEL IS DECENT AGREEMENT ON TRACK AND SPEED OF THE LOW...ETA FASTER AND FARTHER SOUTH. FOLLOWING GFS. AFTER PASSAGE OF THIS LOW TUE NGT...FRONT MOVES TO OUR EAST AGAIN TEMPORARILY. BROAD SW FLOW DEVELOPS OVER THE EASTERN U.S. AND WAVES DEVELOPING ON THE FRONT CONT TO PRODUCE CHCS OF RAIN FOR THE AREA THURSDAY THRU SAT. FCSTID = 9 ROA 53 75 50 75 / 10 0 0 0 LYH 56 77 47 75 / 20 0 0 0 DAN 58 78 51 78 / 30 0 0 0 BLF 45 64 43 68 / 20 0 0 10 LWB 46 62 40 67 / 20 0 0 0 BCB 48 69 43 71 / 10 0 0 0 TNB 45 61 43 67 / 20 0 0 10 .RNK... NC...WIND ADVISORY FOR TONIGHT FOR ZONES NCZ001>002...NCZ018. VA...WIND ADVISORY FOR TONIGHT FOR ZONES VAZ015>016. WV...NONE.
Hazardous weather outlook, May 31, 1:05 PM EDT, 3 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY EAST OF A LINE FROM LYNCHBURG TO MARTINSVILLE IN ADDITION WINDS WILL INCREASE BEHIND A COLD FRONT TONIGHT. THERE IS A WIND ADVISORY IN EFFECT FOR TONIGHT THROUGH SUNDAY MORNING FROM CARROL COUNTY VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS. .DAYS TWO THROUGH SEVEN... SUNDAY...EXPECT STRONG WINDS IN THE MORNING. RED FLAG CONDITIONS ARE POSSIBLE...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA. SUNDAY NIGHT AND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED. MONDAY NIGHT...TEMPERATURES WILL BE UNSEASONABLY COLD. SCATTERED FROST IS POSSIBLE IN THE DEEPER MOUNTAIN VALLEYS. TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMS/SPN
In the hours before
Special weather statement, May 31, 12:35 PM EDT, 4 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT SAT MAY 31 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY EAST OF A LINE FROM LYNCHBURG TO MARTINSVILLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE THROUGH THE AREA DURING THE AFTERNOON. THERE IS THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE. THE MAIN THREAT FROM THE STORMS IS DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO IS POSSIBLE. STORM SPOTTER AND SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPN
Special weather statement, May 31, 3:41 PM EDT, 59 minutes before
VAZ033-034-044-312100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 341 PM EDT SAT MAY 31 2003 STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE SMITH MOUNTAIN LAKE REGION THROUGH 4:30 PM THIS AFTERNOON. THESE STORMS COULD PRODUCE HAIL UP TO THREE QUARTER INCH AND WIND GUSTS OVER 50 MPH. IN ADDITION...HEAVY RAIN FALL...UP TO AN INCH...COULD CAUSE PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS.
Local storm report, May 31, 4:18 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM CLEARBROOK VA 0.75 IN HAIL
05/31/03 ROANOKE REPORTED BY SPOTTER.
0320 PM 5SW ROANOKE VA 0.75 IN HAIL
05/31/03 ROANOKE REPORTED BY SPOTTER.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.